Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: I'll hold your hand if you'll hold mine Elizabeth

Posted by Lorraine on July 8, 2001, at 22:04:27

In reply to I'll hold your hand if you'll hold mine Lorraine, posted by Elizabeth on July 3, 2001, at 14:38:51

> Oops, was there a post I should have responded to but didn't? I'm sorry about that!

This is good to know. I thought it might have been intentional. What can I say? Depression talks and I listen.

>
> > None of the SSRIs have worked for me; Effexor worked first time with intolerable side effects (40 lb weight gain; sexual dysfunction); Wellbutrin and Serzone also don't work for me. I'm knocking at TCAs door, I'm afraid.
>
> Same general situation here -- SSRIs and Serzone don't seem to do anything, Effexor caused miscellaneous bad things to happen ("serotonin syndrome"), Wellbutrin just made it worse. The MAOIs have been relatively helpful, but they don't solve the problem completely either (still have lots of fatigue, disinterest). I just started on desipramine (just 25mg). It doesn't seem to have any side effects so far. I feel like I should give the TCAs a chance before throwing in the towel altogether.

I will be interested in your progress because desipramine is my next stop. What happens when you throw in the towel?


>
> > OK. How about Effexor reset my anger set point so that I just NEVER got angry and, for the first time in my life, could not understand why other people created so much havor in their lives with anger.
>
> That's an interesting one. Did it bother you, or did you feel better?

It made me feel like I finally "got" something that had elluded me. It's better to be without anger generally--you still need to confront people and so on but you are not angry and that does not get in the way as it is prone to do.

>
> > Or, Wellbutrin made me "jealous", which is not typically one of my issues and also made me compulsive about time--shock the h*** out of my hubby when I was the first one in the car for an outting or yelling at everyone else to get in the car for gods sake because WE ARE GOING TO BE LATE.
>
> Wellbutrin is a weak stimulant (structurally, it's related to methcathinone ("khat")). As such, it can be expected to make obsessive-compulsive type thoughts and behaviours worse rather than better. A number of people become irritable (or more irritable) on it, although I don't recall specifics.

>
> > These experiences though have made me very tolerant of other people (ie my time police husband) and their "peculiarities" which I now understand may not be changable.
>
> Hmm. I think that if those "traits" could be brought on by drugs, then they probably could be alleviated by drugs too (different drugs, obviously). We've all heard the stories of dramatic personality change in response to SSRIs; MAOIs, Wellbutrin, Effexor, benzos, etc. can definitely bring on major changes too.

Oh yeah, this is also true, but the question becomes when does a trait rise to the level of requiring medication? When it annoys me? :-)

>
> A question I've always had in my mind is, can people who experience "personality changes" on drugs use that experience to teach themselves to be different without the drugs?

Yes. I am more punctual now. I "get" it. I fully realize now how anger gets in the way of communicating. But, since I am no longer on Effexor, I blow my top occassionally and unfortunately give people a bit more than their share of my temper when I blow. Which means I have to apologize (don't you hate that? especially if you were right, but blew it on the delivery?)

>
> > With Wellbutrin, I outright hallucinated when I went from a dark room into a light room or upon awaking in the morning (i now believe that this may have been seizure like activity).
>
> What sort of hallucinations? (if you don't mind talking about it)

The hallucinations were dancing lights--like the light reflecting off the walls refracting into dazzling, bouncing displays. I had visual trails as well--the type you get on MJ--with the movement of my hands or body sometimes. Nothing scarey. I hallucinate on Neurontin as well from time to time before sleep--but here vivid colorful images and again not scarey although sometimes a bit more gorey than I would prefer.

>
> > Imagine the hazard of driving like that a night with headlights coming at you
>
> I don't drive, but I certainly can imagine.

Why not? (if you don't mind the intrusion?)


>
> > I believe that I may be one of those people with a cytochrome enzyme p450 issue because I require very low doses of meds usually and develop side effects easily. How would I get this test?
>
> A hospital or internal medicine clinic could do it. The only such test that is used clinically that I'm aware of is for CYP 2D6 ("debrisoqin hydroxylase") deficiency. They give you a drug metabolised by CYP 2D6 (I think they usually use dextromethorphan, but I'll use debrisoquin as an example). Then, 8 hours later (the length of the wait may differ depending on the drug used), they check the ratio of the urinary concentration of the drug to the concentration of its main hydroxylated metabolite (e.g., 4-hydroxydebrisoquin). If the ratio is unusually high, it means you failed to metabolise the drug normally. (This could be because you're a slow hydroxylator, or it could be because you're taking another drug that inhibits and/or competes for the enzyme.)

Thanks for the info. I'll look into it.


>
> > Elizabeth: I am on currently on Selegiline, Adderral and Neurontin. I have played with varying doses of each of these trying to find the "right" combo, without success. I increase the Neurontin and get sedated; increase the Adderral or Selegiline and my physical anxiety becomes unbearable.
>
> How rapidly do you try increasing one or the other of these? Have you tried, for example, increasing the Neurontin by 100 mg (taking the extra 100 mg at bedtime, of course)? Sedation and activation are side effects to which people often grow tolerant; it might just require patience.
>
> You could also try increasing both the Neurontin and one of the stimulant drugs simultaneously, by a small amount (100 mg of Neurontin and, e.g., 2.5 mg of Adderall). Alternatively, you could try adding a different drug that is neutral with regard to activation/sedation. (Although I hate to suggest that to someone who's already on 3 different meds.)
>

These are all great suggestions. Some I've tried (all the dose variations); some I'm reluctant to do but may (adding a nuetral drug--hadn't thought of this--it really is a good idea!)

> > As it is I do not have sufficient mood support and am hyperventilating as well.
>
> Tried Inderal for the hyperventilation? (Works well for me -- I had some hyperventilation problems when I first started taking Parnate.)

I am trying Inderal. Interesting drug. does stop the hyperventilating generally (not today). Causes some wild fluctuations in pulse rate (from 60 to 120 in one day). Heart rate goes up very quickly on exertion, but the 120 occurred while waiting in line at KMart. Allows me to sleep normally again without getting up in the middle of the night and staying awake AND I feel rested after the sleep. Trying to figure out how to take it. My script is 10 mg, which I'm supposed to split into 5 mg 2x day. Can't figure out if the 2x day is on waking and before bed or when I take my activating drugs (on waking and 1pm). Also, can't figure out if 3x day is better. What did you do?

> > So can I augment with something?
>
> Yes. I don't think that other anticonvulsants would substitute for the Neurontin, though. What about adding Klonopin on an as-needed basis?

I'm afraid of Konopin. Not of becoming addicted, but of the withdrawel if I need to quit using it.

>
> You could probably safely add a TCA one of the ones with little effect on serotonin (like nortriptyline or desipramine) without having to go off the MAOI.

That seems to be where my pdoc is heading, which is lovely in terms of washout avoidance.

>
> MAOI withdrawal sucks, but it's not unmanageable and usually doesn't last very long. (I think that tapering is best, but not a very slow taper like you would use if you were going off, say, Xanax.) I find benzos helpful (that, and staying away from other people as much as possible!).

I'll keep this in mind when I get there. I have decided that I need some benzos for tough times, dips in the road.


Melancholy does not apply to me--fortunately I guess.

> Some data suggest that TCAs, Remeron, and Effexor work better than SSRIs do for melancholic depression. The efficacy of ECT is best-established in this subtype. I would expect MAOIs to work too (possibly in higher dose ranges than for nonmelancholic depression), but there has been little research on MAOIs for melancholic depression. (I'd like to see a well-designed and -executed RCT comparing, say, Parnate to imipramine.)
>

what is RCT? And, yeah, wouldn't we all like to see some studies after FDA approval?

> I hope this helps. Keep in touch. :-)
>

Elizabeth--it helps a lot. Sometimes I just get paralysed with fear of making a decision--just stuck and any nudge helps. :-)


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Lorraine thread:67742
URL: http://www.dr-bob.org/babble/20010708/msgs/69429.html